News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Orthopedics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Orthopedics Answers List

Forum Name: Bone infections

Question: Antibiotic Overdose - Ostiomyalitis - Leg Edema


 JCRamirez - Sun May 15, 2005 11:11 am

I was bitten by a feral cat on my right thumb and untreated it advanced to blood poisoning and a bone infection (Ostiomyalitis) . I was hospitalized in October of 2002, and received intravenous antibiotics Vancomycin, Clyndamycin, and Fortaz intravenously for about 6 months (April 2003) through a central line (with 3 pigtails) plumbed into my aorta at the neck.

At 5 months the Vancomycyn made my lymph nodes swell to golf ball size and i was in severe pain. I was taken off Vancomycin.

Now 3 years later, I have leg edema on both legs, left leg is worse, weeping discolorations in left leg and a dull mild pain in my left leg. Went to doctor, and he didn't do or say anything about the leg edema.

What should I be doing? Does this sound like something I should be addressing.
Is this a result of Antibiotic Overdose?

I will be 51 years old in July and am in otherwise good physical condition. I am 5'8" and weigh 305 lbs.
 Theresa Jones, RN - Mon May 16, 2005 5:22 am

User avatar Hi JCRamirez,
During treatment with vancomycin special monitoring is usually done to evaluate levels of this antibiotic. Adverse reactions with toxic levels of vancomycin have been associated with hearing loss and toxic effects on the kidneys. I would not find the lymphadenopathy a result of the clindamycin nor the fortaz. Of course I am not saying that this is an impossible side effect of the vancomycin but I would more likely relate the chronic lymphadenopathy to the initial infection. However, when you are re-evaluated by your physician, ask his/her opinion of what is causing your symptoms so that if it is not related to the initial infection or antibiotic treatment then evaluative studies can be completed to identify the causative factor.
Sincerely,
Rntdj

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here